Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Mild partial seizure,switched to Keppra ER from Depakote tabs,dizziness,had benign positional vertigo.Cause ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
I'm 64 years old and in good health. I have mild partial or complex partial seizures (I don't lose consciousness). The main symptoms were repeated XXXXXXX vu and olfactory sensations. I'm gradually changing from Depakote ER (1250 mg.) to Keppra ER 1000 mg.
Last night and the night before I had extreme dizziness when I turned to my side in bed and also when I first laid down. I've had benign positional vertigo before but not so intense. Could to be vertigo exacerbated by Keppra ER or just the vertigo? The Keppra ER?
Thank you.
Posted Mon, 30 Apr 2012 in Headache and Migraines
Answered by Dr. Shiva Kumar R 5 hours later

Thanks for posting your query here.

Partial seizures with XXXXXXX vu and olfactory sensations indicate that probable source is from one of the temporal lobes. Keppra and Depakote are good medicines for such kind of epilepsy, but not the best. However the issue is not of the medicines now.

Keppra usually does not have any major side effects. It can cause dizziness, mild sedation in the initial days and behavioral problems. But if some one like you on gradual escalation of the dose, we do not expect any side effects. So I feel it is not related to your change in the medicines.

I feel it is related to BPPV. Vertigo usually occurs in bed and during change in the head position and lasts for few seconds. BPPV can be cured by doing Epley's or semont's maneuvre. Before this we need to find out the canal which is responsible for this. I suggest you to consult a Vertigo specilaist and get this procedure done.

Your general physician may help you in getting an appointment with the vertigo specialist. Hence I encourage you to consult them, if you are not finding a good specialist yourself.

Hope my answer is adequate and helpful. If you have any other queries, I will be available to address them.

Take care.
Above answer was peer-reviewed by
Follow-up: Mild partial seizure,switched to Keppra ER from Depakote tabs,dizziness,had benign positional vertigo.Cause ? 18 hours later
Thank you for answering my question, Dr. XXXXXXX I'll contact my primary physician regarding the vertigo when his office opens tomorrow.

My question: In your experience, what is the best medication for partial seizures like mine. I believe that the EEGs in the past have indicated left temporal lobe involvement?

Many thanks, XXXXXXX
Answered by Dr. Shiva Kumar R 3 hours later

Thanks for getting back to me.

Temporal lobe epilepsy can be treated by variety of medicines. Of the medicines available best are Carbamazepine, Oxcarbazepine and Lamotrigine. Keppra also works for partial seizures. But its potency is less than that of the above medicines for partial seizures. But the advantage of Keppra is it has no serious side effects and hence many prefer over the other medicines.

So if you are well controlled on keppra there is no need for changing the medications at this point of time.Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation . Your doctor will know about these drugs. You can discuss this with your GP at follow up.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor